Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 94, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2011, 10:38 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2011, 10:38 AM CDT (15:38 UTC)
- Expired
- Jun 1, 2011, 11:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WUUS53 KTOP 011538 SVRTOP KSC029-143-011615- /O.NEW.KTOP.SV.W.0094.110601T1538Z-110601T1615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1038 AM CDT WED JUN 1 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS... NORTH CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 1115 AM CDT * AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DELPHOS...OR 12 MILES NORTH OF MINNEAPOLIS...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... AURORA... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3953 9765 3943 9737 3916 9768 3930 9787 TIME...MOT...LOC 1539Z 216DEG 25KT 3932 9771 WIND...HAIL <50MPH 1.00IN $$ HARDING
2 follow-up statements
968 WWUS53 KTOP 011551 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1051 AM CDT WED JUN 1 2011 KSC029-143-011615- /O.CON.KTOP.SV.W.0094.000000T0000Z-110601T1615Z/ OTTAWA-CLOUD- 1051 AM CDT WED JUN 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR SOUTHEASTERN CLOUD AND NORTH CENTRAL OTTAWA COUNTIES... AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF AURORA...OR 14 MILES SOUTH OF CONCORDIA...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3920 9763 3933 9781 3953 9765 3943 9737 TIME...MOT...LOC 1552Z 216DEG 25KT 3939 9764 WIND...HAIL <50MPH 1.00IN $$ HARDING
591 WWUS53 KTOP 011616 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1116 AM CDT WED JUN 1 2011 KSC029-143-011626- /O.EXP.KTOP.SV.W.0094.000000T0000Z-110601T1615Z/ OTTAWA-CLOUD- 1116 AM CDT WED JUN 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD AND NORTH CENTRAL OTTAWA COUNTIES HAS EXPIRED... AT 1116 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS EXPIRED. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3920 9763 3933 9781 3953 9765 3943 9737 TIME...MOT...LOC 1551Z 216DEG 25KT 3938 9764 $$ HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:31 AM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 1, 6:31 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 631 AM CDT WED JUN 1 2011 ...UPDATE TO AVIATION... .DISCUSSION... SURFACE HIGH PRESSURE REMAINS CENTERED OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI WITH CLEAR SKIES AND DEW POINTS IN THE LOWER 50S. RETURN FLOW WILL DEVELOP THIS MORNING IN RESPONSE TO A TIGHTER PRESSURE GRADIENT WITH THE SURFACE HIGH BUILDING EAST AND A LEESIDE SURFACE LOW DEEPENING. A WARM FRONT WILL SHARPEN AND LIFT NORTH INTO NORTHEAST KANSAS WITH MOISTURE ADVECTION BRINGING A RETURN OF DEW POINTS IN THE 60S. ELEVATED CONVECTION WILL BE POSSIBLE WITH THIS SURGE OF LOW AND MID LEVEL MOISTURE. HAVE GONE WITH SLIGHT POPS THIS MORNING AND CHANCE POPS THIS AFTERNOON DUE TO A SIGNIFICANT DRY LAYER ABOVE 850MB THAT WILL MOISTEN THROUGH THE DAY. AN 850MB LOW LEVEL JET WILL VEER THIS EVENING WITH THE FRONT LIFTING NORTH INTO NEBRASKA ALONG WITH THE STRONGER ISENTROPIC LIFT ALONG THE 305-315K SURFACES. TEMPERATURES TODAY WILL BE ABOVE NORMAL AIDED BY INCREASED MIXING. UPPER RIDGING WILL EXPAND ACROSS THE PLAINS AND THE OZARKS THURSDAY AND FRIDAY. HIGH TEMPERATURES WILL TREND TO THE UPPER 80S AND LOWER 90S WITH LOWS IN THE 70S. A WEAK COLD FRONT ASSOCIATED WITH AN UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS SUPPORTS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL KANSAS FRIDAY NIGHT. THE UPPER RIDGE IS PROGGED TO FURTHER EXPAND OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PRODUCE WINDY...MUGGY AND DRY CONDITIONS ALONG WITH HIGHS GENERALLY IN THE 90S AND LOWS IN THE 70S. NOTEWORTHY CHANCES FOR PRECIPITATION ARE NOT EXPECTED UNTIL MID TO LATE NEXT WEEK WITH THE POTENTIAL OF AN UPPER TROUGH MOVING INTO THE PLAINS. ANGLE && .AVIATION... VFR CONDITIONS ANTICIPATED THROUGH THE TAF PERIOD. MAIN CONCERN WILL CENTER ON THUNDERSTORM POTENTIAL THIS AFTERNOON AT TAF SITES AS WARM FRONT LIFTS THROUGH THE AREA. EXPECT CLOUDS TO INCREASE THROUGH THE MID/LATE MORNING HOURS WITH SCT TSRA BY AFTERNOON. ALL PRECIPITATION SHOULD BE EAST OF TAF SITES BY SUNSET. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 1, 4:35 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 435 AM CDT WED JUN 1 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-020945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 435 AM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE THIS AFTERNOON WITH HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 1, 10:25 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 AM CDT WED JUN 1 2011
KSZ020-034-011600-
CLOUD-OTTAWA-
1025 AM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTH CENTRAL
CLOUD COUNTIES...
THROUGH 1100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS AND GLASCO.
&&
LAT...LON 3951 9776 3922 9738 3907 9777 3922 9794
3925 9794
TIME...MOT...LOC 1525Z 226DEG 20KT 3920 9778The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:25 AM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jun 1, 1:36 PM CDT | Areal Flood Advisory | TOP | Clay | 54 min |
| Jun 1, 2:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 50 min |
| Jun 1, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 42 min |
| Jun 1, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 46 min |
| Jun 1, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 42 min |
| Jun 1, 3:56 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| Jun 1, 4:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Jun 1, 4:26 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 2 hr |
| Jun 1, 4:40 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Jun 1, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 1, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Jun 1, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 51 min |
| Jun 1, 5:36 PM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| Jun 1, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 43 min |
| Jun 1, 6:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 58 min |
| Jun 1, 6:20 PM CDT | Special Weather Statement | TOP | Pottawatomie | 25 min |
| Jun 1, 6:36 PM CDT | River Flood Warning | TOP | Marshall | 35 hr |
| Jun 1, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.